2026 ECNP Congress

EP02-2080

Persistent cenesthetic hallucinatory experiences in a chronic refractory pain patient with intrathecal ziconotide exposure: a diagnostic challenge in complex polypharmacy

Laia Insa — A. Gambini, L. Ros, J.M. Garrido, M.C. Natividad, J.A. Monreal · Hospital Universitari Mutua Terrassa, Psychiatry, Terrassa, Spain

Background

Cenesthetic hallucinations are uncommon psychopathological phenomena typically suggestive of toxic, organic, or substance-induced etiologies rather than primary psychotic disorders. Intrathecal ziconotide -a synthetic derivative of a polypeptide found in the venom of a marine snail, Conus magnus- carries a boxed warning for severe neuropsychiatric adverse effects, including hallucinations and psychosis; although such complications remain underrecognized in psychiatric settings [1].

Aims

To describe a diagnostically challenging case of persistent cenesthetic hallucinations arising in the context of intrathecal ziconotide exposure, extensive analgesic polypharmacy, and medical comorbidity.

Methods

Case report of a 43-year-old woman with complex regional pain syndrome treated with intrathecal ziconotide/bupivacaine infusion plus multiple systemic analgesic and psychotropic agents (opioids, gabapentinoids, benzodiazepines, antidepressants, and antiepileptic drugs), who developed progressive cenesthetic, tactile, and visual perceptual disturbances approximately one month after the last ziconotide dose adjustment. Diagnostic assessment included several psychiatric evaluations, laboratory tests, toxicology screenings, neuroimaging, and a multidisciplinary review involving psychiatry, internal medicine, anesthesiology, and pain medicine.

Results

The patient developed complex cenesthetic and somatic hallucinatory experiences characterized by perceived bodily intrusion, tactile manipulation of internal structures (mostly the brain), and insects (mainly spiders) traversing her oral cavity and body; associated with an elevated state of anxiety and agitation, as well as a partial insight preservation. No structured delusions or extensive primary psychotic syndrome emerged during the examination. Symptom onset coincided in time with an episode of urinary obstruction that required a nephrostomy, initially raising concern for transient pharmacokinetic issues that could lead to drug accumulation in the context of polypharmacy. However, a robust examination (including laboratory tests, renal monitoring, toxicological screenings, and even a cranial CT) was unrevealing, and symptoms persisted despite medical stabilization. Differential diagnoses included baclofen-related hallucinosis, opioid/benzodiazepine withdrawal, medication interaction syndrome, substance/medication-induced psychosis, and primary psychotic disorder. Persistence of symptoms despite the discontinuation and withdrawal of some of the suspected agents that could cause this type of symptomatology strengthened the suspicion of intrathecal analgesia-related neuropsychiatric toxicity. Given ziconotide’s neuropsychiatric risk profile and the atypical pattern of presentation, its exposure was considered a relevant contributor within a multifactorial model. Reduction of ziconotide dosage by 30%, systemic analgesic optimization, and antipsychotic treatment with risperidone were associated with gradual attenuation of symptoms, improved insight, and partial functional recovery during follow-up.

Conclusions

This case underscores the diagnostic complexity of atypical psychotic phenomena in complex chronic pain patients. Unusual and sudden onset of cenesthetic and somatic hallucinations with preserved partial insight and no prior history of psychosis, as well as other neuropsychiatry-related symptomatology (paranoia, confusion, delirium, hostility, memory impairment, speech disturbances, etc.) should immediately hint at organic and pharmacological reassessment before attribution to primary psychotic illness [2]. Recognition of atypical presentations occurring in the context of intrathecal analgesia may be of help to health care providers to reduce diagnostic delay and provide the appropriate care needed to resolve these neuropsychiatric adverse events.

References

  1. Burdge G, Leach H, Walsh K. Ziconotide-induced psychosis: A case report and literature review. Mental Health Clinic. 2018;8(5):242-246. doi:10.9740/mhc.2018.09.242
  2. Phan SV, Waldfogel J. Ziconotide-induced psychosis: A case report. Gen Hosp Psychiatry. 2015;37(1):97.e11-97.e11-97.e12. doi:10.1016/j.genhosppsych.2014.10.001